Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 4(2); 2006 > Article
Reversible Metronidazole-induced Encephalopathy
Ki-Hwan Ji, Jeong Lee, Chang-Ho Yun, Choong-Kun Ha
Journal of The Korean Society of Clinical Toxicology 2006;4(2):131-136
DOI: https://doi.org/
Published online: December 31, 2006
  • 96 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Neurology, College of Medicine, Inha University
2Department of Neurology, College of Medicine, Inha University
3Department of Neurology, College of Medicine, Inha University
4Department of Neurology, College of Medicine, Inha University

Metronidazole is an antimicrobial drug widely used against various types of infectious agents, including protozoa, amoeba, Helicobacter pylori, and anaerobes. Metronidazole may produce some adverse effects on hematologic, immunologic, neurologic and other systems. We report a case of reversible metronidazole-induced encephalopathy. The toxic dose of metronidazole and the onset of encephalopathy were variable. Two patients showed abnormally high signal intensity in the bilateral dentate nucleus of cerebellum, and characteristic abnormalities were detected by brain magnetic resonance imaging (MRI) and T2-weighted images, fluid-attenuated inversion recovery images and/or diffusion weighted imaging (DWI). Discontinuation of metronidazole resulted in the improvement of the neurologic symptoms over a period of two to three weeks. We followed up the brain MRI with DWI in one case following obvious clinical improvement, and the previously detected lesion had disappeared.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology